Thunderstorm Wind, Cattaraugus
- When
- June 27, 4:57 PM EST
- Where
- Cattaraugus County, 0.86 mi NW of Franklinville
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.340, -78.460
Deepening low pressure over the southern Great Lakes moved to the St. Lawrence Valley and drew warm, humid air across the region ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Deepening low pressure over the southern Great Lakes moved to the St. Lawrence Valley and drew warm, humid air across the region ahead of an approaching cold front. The thunderstorms that developed produced damaging winds gusting to 70 mph. Numerous trees and power lines were downed. Southeast of Franklinville, a large barn was collapsed by the wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 27, 2:26 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
326 PM EDT SUN JUN 27 2010
.SYNOPSIS...
DEEPENING LOW PRESSURE OVER THE SOUTHERN GREAT LAKES WILL TRACK
EASTWARD TONIGHT...REACHING THE SAINT LAWRENCE VALLEY BY MONDAY
MORNING. THE LOW WILL DRAW WARMER AND MORE HUMID AIR NORTHWARD
ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING. A COLD FRONT ASSOCIATED WITH THE LOW IS FORECAST TO SLIDE
SOUTHEAST ACROSS OUR REGION OVERNIGHT ACCOMPANIED BY NUMEROUS
SHOWERS AND THUNDERSTORMS. NOTICEABLY COOLER WEATHER WILL FOLLOW
AND CONTINUE PAST MID WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
CONVECTION BEGINNING TO FIRE ACROSS THE SOUTHERN TIER AND FINGER
LAKES REGION. THIS AREA LOOKS TO BE PRIME FOR ADDITIONAL DEVELOPMENT
INTO THIS EVENING AS A MODERATELY UNSTABLE AIR MASS HAS DEVELOPED
IN THE WARM SECTOR...WITH SURFACE BASED CAPES TO NEAR 2000 J/KG
AND LIFTED INDEX VALUES DOWN TO -5C. WE WILL MONITOR THESE AREAS
FOR THE POTENTIAL FOR STRONG TO SEVERE DEVELOPMENT...BUT SEVERE
THREAT WITH THIS ACTIVITY LOOKS LIMITED WITH STILL SOME INHIBITION
IN PLACE AND LACK OF STRONG WIND FIELDS.
THUNDERSTORM COMPLEX FARTHER UPSTREAM ACROSS MICHIGAN AND WESTERN
OHIO WILL BE IMPACTING THE AREA LATER THIS EVENING AND INTO THE
EARLY OVERNIGHT HOURS. THIS ACTIVITY WILL HAVE A GREATER POTENTIAL
FOR SEVERE WEATHER AS STRONGER WIND FIELDS DEVELOP INTO THE AREA.
PRECIPITABLE WATER VALUES RISING TO NEAR 2 INCHES WILL ALSO BRING
THE POTENTIAL FOR HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED
FLOODING. BOTH THE POTENTIAL FOR SEVERE WEATHER AND FLOODING WILL
NEED TO BE MONITORED VERY CLOSELY THROUGH THE FIRST HALF OF THE
NIGHT.
NORTHERN STREAM ENERGY WILL PUSH ACROSS ONTARIO OVERNIGHT AND
MONDAY. THIS WILL DRAG THE MAIN COLD FRONT THROUGH THE AREA MONDAY.
THERE LOOKS TO BE SOME MOISTURE POOLING AHEAD OF THIS FEATURE
AND WE CAN SEE THE POTENTIAL FOR SCATTERED SHOWERS TO
ACCOMPANY THE FRONT. DRIER AIR WILL SPREAD INTO THE REGION FROM
THE NORTHWEST BEHIND THE FRONTAL PASSAGE LATER IN THE DAY MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
DURING MONDAY EVENING...A MID LEVEL SHORTWAVE WILL APPROACH
AND CROSS THE LOWER LAKES ALONG WITH AN ASSOCIATED SECONDARY SURFACE
COLD FRONT. DESPITE THE PASSAGE OF THE INITIAL COLD FRONT MUCH
EARLIER IN THE DAY...THE AIRMASS ACROSS WESTERN AND NORTH CENTRAL
NEW YORK WILL REMAIN FAIRLY WARM AND MOIST...WITH ENOUGH MOISTURE
AND INSTABILITY LIKELY REMAINING IN PLACE FOR THE BOUNDARY TO POP A
FEW SHOWERS/POSSIBLE THUNDERSTORMS AS IT PASSES THROUGH MONDAY
EVENING. WILL THEREFORE RETAIN LOW CHANCE POPS TO COVER THE PASSAGE
OF THE SFC FRONT/SHORTWAVE...WITH SOMEWHAT HIGHER VALUES INDICATED
WHERE LAKE BREEZE BOUNDARIES MAY PROVIDE ADDITIONAL LOW LEVEL
CONVERGENCE AND RESULTANT ENHANCEMENT...ESPECIALLY FROM THE NIAGARA
PENINSULA EAST TO ORLEANS/MONROE COUNTIES. FOLLOWING THE FROPA...DRY
CONDITIONS WILL RETURN FOR THE BALANCE OF THE NIGHT AS MUCH COOLER
AND DRIER AIR BEGINS TO ADVECT INTO THE AREA.
DURING TUESDAY...SURFACE RIDGING/DRY SLOTTING WILL BRIEFLY BUILD
ACROSS THE AREA AND PROVIDE US WITH A DRY DAY ALONG WITH A FAIR
AMOUNT OF SUNSHINE. UNDER STEADY LOW LEVEL COLD AIR ADVECTION...850
MB TEMPS WILL DROP TO THE +6 TO +8C RANGE...SUPPORTING HIGHS ONLY
AROUND 70...WITH SOME UPPER 60S EVEN FOUND ACROSS THE HIGHER TERRAIN
OF THE SOUTHERN TIER. THE COLD AIR ADVECTION WILL THEN CONTINUE
TUESDAY NIGHT AS AN UNSEASONABLY DEEP CUTOFF LOW DROPS SOUTHEAST
INTO QUEBEC PROVINCE. THAT SAID...PRECIPITATION TUESDAY NIGHT IS NOW
APPEARING SIGNIFICANTLY LESS LIKELY...AS ALL AVAILABLE GUIDANCE NOW
KEEPS THE BULK OF THE WRAPAROUND MOISTURE/UPLIFT ASSOCIATED WITH
THIS FEATURE TO OUR NORTH AND WEST THROUGH THE NIGHT. AS SUCH...HAVE
DROPPED POPS BACK TO THE SLIGHT CHANCE RANGE FOR TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE MEDIUM RANGE GUIDANCE REMAINS IN AGREEMENT IN MAINTAINING AN
OMEGA BLOCK ACROSS NORTH AMERICA EARLY ON IN THE PERIOD...WITH THE
OVERALL BLOCKING PATTERN THEN SHIFTING EASTWARD WITH TIME AND
BREAKING DOWN TOWARD THE END OF THE WORK WEEK...WITH A RATHER BROAD
UPPER RIDGE EVENTUALLY BECOMING ESTABLISHED ACROSS THE EASTERN HALF
OF THE NATION FOR THE FOURTH OF JULY WEEKEND.
THE AXIS OF THE MAIN UPPER RIDGE WILL DRIFT FROM THE WESTERN PLAINS
TO THE MISSISSIPPI VALLEY BY FRIDAY...THEN ON INTO THE CENTRAL AND
EASTERN LAKES ON SATURDAY...WHERE IT WILL THEN REMAIN THROUGH
SUNDAY. THIS WILL RESULT IN OUR AREA REMAINING UNDER THE INFLUENCE
OF THE EASTERNMOST UPPER TROUGH IN THE BLOCKING PATTERN THROUGH
THURSDAY...BEFORE COMING UNDER THE INFLUENCE OF RISING HEIGHTS BOTH
FRIDAY AND SATURDAY AS THE UPPER TROUGH SLOWLY PULLS AWAY AND THE
AFOREMENTIONED RIDGE BUILDS INTO THE AREA.
IN TERMS OF TEMPERATURES...THIS EVOLUTION IN THE PATTERN WILL RESULT
IN WELL BELOW NORMAL TEMPERATURES DURING THE FIRST PART OF THE
PERIOD...WITH 850MB TEMPS OF +2C TO +4C SUPPORTING HIGHS ONLY IN THE
LOWER TO MID 60S ON WEDNESDAY. BY THURSDAY THE UPPER LOW WILL BEGIN
TO EDGE FARTHER EAST WITH SOME SLOW MODERATION BEGINNING BOTH AT THE
SURFACE AND ALOFT...ALLOWING READINGS TO CLIMB BACK CLOSER TO THE 70
DEGREE MARK. THEREAFTER...MORE SIGNIFICANT WARMING IS EXPECTED
THROUGH THE REMAINDER OF THE PERIOD AS HEIGHTS/TEMPS ALOFT QUICKLY
REBOUND. 850 MB READINGS WILL CLIMB BACK TO THE +8 TO +11C RANGE ON
FRIDAY...TO +14C TO +15C SATURDAY...AND TO AT LEAST THE +16C TO +18C
RANGE ON SUNDAY...SUPPORTING HIGHS IN THE LOWER TO MID 70S
FRIDAY...THE LOWER 80S ON SATURDAY...AND THE MID 80S BY SUNDAY. IT
SHOULD BE NOTED THAT THE ECMWF IS EVEN WARMER...WITH 850 MB TEMPS
REACHING TO ROUGHLY +20C BY THE 4TH OF JULY...WHICH WOULD SPELL
WIDESPREAD LOWER 90S IF REALIZED. HAVE NOT GONE THAT HOT JUST
YET...BUT TEMPS FOR THE END OF THE WEEKEND MAY EVENTUALLY NEED TO BE
RAISED FURTHER IF CURRENT MODEL TRENDS TOWARD WARMER TEMPS ALOFT
CONTINUE WITH SUBSEQUENT GUIDANCE.
AS FOR PRECIP CHANCES...HAVE CONTINUED WITH GENERAL LOW CHANCE POPS
FOR WEDNESDAY WHEN TEMPS ALOFT WILL BE COOLEST...AND SEVERAL
SHORTWAVES ASSOCIATED WITH THE EASTERN TROUGH ARE EXPECTED TO PASS
THROUGH THE AREA ALOFT. PRECIPITATION CHANCES SHOULD THEN GRADUALLY
DIMINISH FROM SOUTHWEST TO NORTHEAST WEDNESDAY NIGHT THROUGH
THURSDAY AS THE CORE OF THE TROUGH LIFTS NORTHEAST AWAY FROM THE
AREA. DRY WEATHER SHOULD RETURN AREAWIDE BY THURSDAY NIGHT/FRIDAY
WITH DIMINISHING CYCLONIC CURVATURE ALOFT AND INCREASING LOW LEVEL
RIDGING/DRYING...THEN SHOULD CONTINUE THROUGH THE HOLIDAY WEEKEND AS
THE UPPER RIDGE BUILDS IN ALOFT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AIR MASS CONTINUING TO DESTABILIZE THIS AFTERNOON. SCATTERED
CONVECTION IS EXPECTED TO INITIATE BETWEEN 20Z AND 23Z ALONG A
LAKE BREEZE BOUNDARY OFF LAKE ERIE SOUTH OF BUFFALO...POTENTIALLY
IMPACTING THE KJHW TERMINAL AND ACROSS THE FINGER LAKES...LIKELY
REMAINING SOUTH OF THE KROC AND KART TERMINALS.
A LARGE THUNDERSTORM COMPLEX PUSHING THROUGH THE SOUTHERN GREAT
LAKES WILL IMPACT THE AREA FROM WEST TO EAST BETWEEN 00Z AND 06Z
TONIGHT. THERE IS A POTENTIAL FOR MUCH LOWER CONDITIONS AS THE
COMPLEX MOVES THROUGH. UPSTREAM HISTORY SUGGESTS SOME OF THESE
STORMS MAY HAVE WIND GUSTS OVER 40 KNOTS. SURFACE WINDS WILL BE
AFFECTED BY THUNDERSTORM OUTFLOWS...WITH TEMPORARY NORTHWEST WINDS
GUSTING UP TO 25 KNOTS...THEN RETURNING TO THE SOUTH AROUND 10
KNOTS. AFTER THE COMPLEX MOVES THROUGH...STRONGER SURFACE SOUTHWEST
WINDS WILL DEVELOP IN ITS WAKE WITH GRADIENT WIND GUSTS TO NEAR 30
KNOTS...PRIMARILY IMPACTING THE KIAG...KBUF AND KROC TERMINALS.
OUTLOOK...
MONDAY...MVFR EARLY IN SHOWERS THEN BCMG VFR DURING THE AFTERNOON.
MONDAY NIGHT THROUGH FRIDAY...MAINLY VFR.
&&
.MARINE...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY IMPACT THE LOWER LAKES
THROUGH THE FIRST HALF OF TONIGHT. SOME OF THE STORMS COULD PRODUCE
WIND GUSTS IN EXCEED OF 40 KNOTS...FREQUENT LIGHTNING AND HAIL.
LOW PRESSURE OVER THE SOUTHERN GREAT LAKES WILL STRENGTHEN AS ITS
MOVES NORTH OF THE LOWER LAKES OVERNIGHT AND MONDAY. SMALL CRAFT
ADVISORY CONDITIONS ARE LIKELY AFTER MIDNIGHT TONIGHT ACROSS BOTH
LAKE ERIE AND LAKE ONTARIO. COLD ADVECTION AFTER THE LOW MOVES EAST
MAY CONTINUE TO PRODUCE SMALL CRAFT ADVISORY CONDITIONS ON A
NORTHWEST FLOW ACROSS LAKE ONTARIO THROUGH THE DAY MONDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 10 AM EDT MONDAY FOR LEZ020-
040-041.
SMALL CRAFT ADVISORY FROM 3 AM TO 11 AM EDT MONDAY
FOR LOZ042-043.
SMALL CRAFT ADVISORY FROM 3 AM TO 5 PM EDT MONDAY FOR
LOZ044-045.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...TMAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 438 PM EDT SUN JUN 27 2010 NYZ010>013-019>021-085-282045- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 438 PM EDT SUN JUN 27 2010 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>008-014-282045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- ONTARIO- 438 PM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD EAST INTO WESTERN NEW YORK DURING THIS EVENING...THEN WILL SPREAD EAST ACROSS CENTRAL NEW YORK AND THE NORTH COUNTRY OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN RISK BEING DAMAGING WINDS. SOME STORMS MAY ALSO PRODUCE TORRENTIAL RAINFALL RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-282045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 438 PM EDT SUN JUN 27 2010 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-SLZ022-024-282045- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 438 PM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD EAST INTO THE WESTERN END OF LAKE ONTARIO THIS EVENING...BEFORE REACHING THE EAST END OF LAKE ONTARIO AND THE SAINT LAWRENCE RIVER OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE STRONG WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242348, 242350, 242351, 242352, 242353.